Jump to section
Species of Lathyrus are annual and perennial climbing or bushy vines with various leaves seen between the species. Caley pea has characteristic leaves made up of two leaflets, coiled tendrils, and small, pink or blue flowers that bloom in the spring. Its distinctive seedpods are flat, oblong, covered in hairs that become stiff, and turn brown when they are ready to release seeds. These species of plants are found in a variety of places with dry or moist soil, from roadsides and pastures, to meadows, rich woods, rocky shores, wetlands, fields, and hay bales.
Lathyrus poisoning refers to the ingestion of one of the many types of legume plants within the Fabaceae family. Often, it refers directly to Lathyrus hirsutus, or the Caley pea. When ingested, the seeds of these plants can cause signs related to the nervous system, such as incoordination and paralysis. When consumption is chronic, the resulting neurological syndrome is termed Lathyrism.
Signs of a poisoning by a Lathyrus plant may occur within days of consumption. In some cases, signs may not appear until months after the peas are eaten, and are usually visible when the horse is exercised or worked. Symptoms are unique and involve voluntary motor movement. Paralysis ensues, and can affect the laryngeal nerve, which can then cause roaring. If this problem isn’t treated quickly, death from asphyxiation can occur. These symptoms can appear suddenly, causing your horse to fall and be unable to rise. Signs include:
While the Caley pea is widely associated with a Lathyrus poisoning, most of the members of this family can cause a toxicity. Some of the more known are:
The cause of a Lathyrus poisoning is consumption of the various plants in the species, with the pods and seeds being the most toxic. While they are generally non-toxic to most mammals, horses seem to be particularly susceptible to the amino acids contained within them.
One of the amino acids is beta-aminopropionitrile (BAPN), which has been found to cause osteolathyrism, a syndrome involving skeletal deformities and a rupture in the aorta. Other amino acids include L-alpha gamma-diaminobutyric acid and beta-N-oxalylamino-L-alanine (BOAA), the latter of which directly affects the neurological system. The seeds also contain high levels of selenium which causes Lathyrism.
Your horse can become poisoned by eating the seeds of these plants in pastures or in hay that has been contaminated with them. Plant toxicity can increase in drought conditions.
Diagnosis is based on the symptoms and evidence of ingestion of a Lathyrus plant. If you have seen your horse eat one of these plants, or have seen evidence in hay, droppings, or partially eaten material in your horse’s vicinity, be sure to bring a sample of the plant, or your horse’s droppings, in for a positive identification.
If you do not know if your horse has eaten a poisonous plant, diagnosis can be more difficult. Your veterinarian will perform a physical exam and run tests to narrow down a possible cause for your horse’s symptoms. These could include blood and serum tests, a urinalysis, and possibly X-rays, ultrasounds, or other imaging techniques to check for masses or internal damage that could cause the neurological symptoms. Bloodwork should show the presence of toxins and lead your veterinarian to a diagnosis of a plant poisoning. Your horse’s hay may also be analyzed under a microscope for the presence of Lathyrus seeds.
Treatment begins by removing the source of the poisoning. This could be a Lathyrus plant in your horse’s pasture, along the fenceline, or accidentally rolled into his hay. A change of diet is often called for, and your veterinarian will discuss what your horse may need. Ascorbic acid is added to the diet as an antidote.
Depending on your horse’s particular case, he may also need supportive care, such as fluid and electrolyte therapy. In very severe cases where a lot of plant material has been ingested at once, activated charcoal may be given to reduce absorption of the toxins.
Recovery of this type of poisoning will depend on the quantities of seeds consumed, the duration of the consumption, and your horse’s condition. In some cases, symptoms may be mild, or can resolve with treatment if given quickly. In more severe cases, your horse may have ingested too toxic an amount, and may go into seizures or experience paralysis. The rate of recovery once these have occurred is poor. Here are also cases where ingestion is chronic, and Lathyrism or osteolathyrism have occurred. Recovery may be possible, but your horse may retain permanent damage.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
0 found helpful
4YO warmblood became exposed to perennial pea in 2019. Prior to ingestion he was a fit, healthy, soft and supple horse and beautiful to ride. Following the exposure, he lose a dramatic amount of weight, lost hair, was very staggery when walking and almost died. With excessive care, he made it through but has never been the same. Said horse now has no feeling in his mouth and his very wooden thought the neck, making him unbalanced and therefore not suitable to ride
© 2020 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app